MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5-A
Medical Device Problem Codes Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Information (3190)
Date of Event 03/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00456.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the peroneal artery using an indigo system separator 5 (sep5) and an indigo system cat 5 aspiration catheter (cat5).During the procedure, while removing thrombus, the proximal end of the sep5 fractured in the patient and the cat5 became kinked.The kinked cat5 was removed from the patient.The physician attempted to remove the fractured portion of the sep5 from the patient by using another catheter.The physician reported that the fractured portion of the sep5 was removed as it was no longer visible under fluoroscopy; however, the physician could not identify the fractured piece outside of the catheter.The procedure continued with manual aspiration using another manufacturer's catheter and a new cat5; however, complete recanalization of the vessel was not achieved.The patient status is unknown.
 
Additional Manufacturer Narrative
Results: the distal tip of the indigo system separator 5 (sep5) was fractured approximately 174.3 cm from the proximal end of the delivery wire.The sep5 was kinked in multiple locations along the delivery wire.Conclusions: evaluation of the returned device revealed that the distal tip of the sep5 was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted inside a kinked device, the core wire of the sep5 may fracture, and damage such as this may occur.The sep5 delivery wire was kinked in multiple locations along the delivery wire.These kinks were likely incidental, while packaging the device for returned.The kinked cat5 mention in the complaint was not returned for evaluation.The reported kink in the cat5 likely contributed to the sep5 bulb fracture.Sep5s and cat5s are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
Correction: in the second sentence a correction was made from "proximal end" to distal end.The corrected sentence reads as follows: during the procedure, while removing thrombus, the distal end of the sep5 fractured in the patient and the cat5 became kinked.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5552857
Report Number3005168196-2016-00455
Device Sequence Number272774
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2017
Device Catalogue NumberSEP5-A
Device Lot NumberF46427
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/06/2016
Supplement Report FDA Received Date05/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR